Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia and Neuropathy or ???
Jan 2, 2007

Hey Doc,

Thanks for your dedication to the forum!! Im a San Francisco resident and was just diagnosed HIV pos on November 20, 2006. Leading up to that I had several health issues that seem to continue to this day, that my doctor says are not related to my HIV status. It all started In Bangkok on Sept. 6th 2006. While out walking I suddenly began to sweat and became faint. I collapsed and later noticed blood in my stool. Long story short is that I was diagnosed with a 2.5 cm duodenal polyp. I had it removed on November 8 and the docs say it was totally benign. However since that day on Sept 6th I have been suffering from some strange things that are around to this day. I have pressure that comes and goes behind my nose and a tingling sensation in my upper teeth. I sometimes feel slightly nauseas and it come on sudden and it will last for maybe half a day and go away. My ENT Doc. at 1st diagnosed a staph infection in my nose and started me on antibiotics. The infection cleared up but my condition remained unchanged. I had a CT scan of my sinuses and found only a small polyp and the Doc said that this type of polyp is seen quite frequently and that in its location it would not cause my symptoms. He also mentioned that sometimes neuropathies happen for no reason and are unexplainable.

Over the last month I have also noticed a tingling sensation in my left fingers and hand and also sometimes my left leg will feel warm for a moment and the feeling will go away. I also notice that my calf muscles in my left leg feel stiff and strained easily and sore when I flex for no explained reason. One more thing is that my left leg and arm shake sometimes when I put too much stress on them. For example I ride horses for a living and sometimes after a long ride my left leg will feel a little week and shake, that hasnt happened before and is not the norm. Im still running and have no problem walking. All of the above is not debilitating just nagging at the moment. WHEW!!!! Ok I got it out, bored yet?

So I just had a visit with my Doc. And he said that my Im still a little anemic (I assume from the surgery back in December to remove the polypI lost some blood) T-cell count is 380 and did not have my viral load count yet or my genotype yet. He recommends no treatment at this time and wants to retest in Jan to see how things are. He also recommends not getting a flu shot and to see how the flu season goes. But from what I have read in your forums I think I may over rule him on that one.

Are these things that are happening to me related to my HIV status? If so is this just part of living with HIV? Should I be worrying about peripheral neuropathy, Anemia or something else? I would think I should be feeling ok or is it all in my head?

Thanks for reading

J

Response from Dr. Frascino

Hello J,

Sorry to hear about your recent HIV diagnosis and other problems. I'm inclined to agree with your doctor that your "other problems" are most likely unrelated to your HIV disease, although without additional information, results of laboratory studies and the benefit of a physical exam, I cannot give you very specific information.

Since you've had an ENT specialist evaluate your intermittent "pressure and tingling sensation in your upper teeth" and have had a sinus CT scan, I'm inclined to agree that this is not a major problem that warrants worry or therapy other than symptomatic relief, if it becomes uncomfortable. Alternatively, if you remain concerned, you could get a second opinion from another ENT specialist.

Next, your finger and leg symptoms also do not sound worrisome or HIV related. If you are worried about HIV-related neuropathy, don't be, because HIV-related neuropathy presents with very different symptoms than what you describe.

Next, regarding your HIV disease, you are newly diagnosed and have a T-cell count of 380. Consequently, I agree you can wait a bit before beginning HAART (highly active antiretroviral therapy). Your T-cell count and resistance tests are pending. Generally speaking, we would consider beginning HIV meds when your T-cell count falls consistently into the 250-350 range.

As for the flu shot, I definitely disagree with your doc! You should get a flu vaccine and pneumococcal vaccine as well. (Note that these vaccinations may transiently increase your HIV plasma viral load.) Are you seeing an HIV specialist? (I ask because of the unexpected recommendation not to get the flu shot.) If you are not, you should establish care with an HIV specialist at your earliest convenience. Living in San Francisco, there are a variety of excellent HIV/AIDS specialist from which you can choose.

Regarding your anemia, this may be HIV-related ("anemia of chronic disease"); however, the more likely cause would be blood loss from your duodenal polyp and recent surgery. A follow-up hemoglobin test and reticulocyte count can help sort this out for you.

Finally, I'm intrigued you live in San Francisco and ride horses for a living! Are you part of the mounted police patrolling Golden Gate Park or Lands End? Or perhaps you operate the merry-go-round at Yerba Buena Gardens? At any rate, even though these "nagging" symptoms are not the norm, more than likely the intermittent symptoms in your extremities are due to your riding and not HIV.

J, I suggest you spend some time becoming more familiar with HIV-related symptoms and therapy. The archives of this forum and related links can be quite helpful in this regard. Start with the basic information easily accessed under "Quick Links" on The Body's homepage.

Good luck. Stay well. Happy trails to you . . . .

Dr. Bob


Previous
Sleep and Tummy
Next
Some Q`s from Serbia- PLEASE, PLEASE HELP ! !

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement